Algebraic & Geometric Topology

Vanishing of $L^2$–Betti numbers and failure of acylindrical hyperbolicity of matrix groups over rings

Feng Ji and Shengkui Ye

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let R be an infinite commutative ring with identity and n 2 an integer. We prove that for each integer i = 0,1,,n 2, the L2–Betti number bi(2)(G) vanishes when G is the general linear group GLn(R), the special linear group SLn(R) or the group En(R) generated by elementary matrices. When R is an infinite principal ideal domain, similar results are obtained when G is the symplectic group Sp2n(R), the elementary symplectic group ESp2n(R), the split orthogonal group O(n,n)(R) or the elementary orthogonal group EO(n,n)(R). Furthermore, we prove that G is not acylindrically hyperbolic if n 4. We also prove similar results for a class of noncommutative rings. The proofs are based on a notion of n–rigid rings.

Article information

Source
Algebr. Geom. Topol., Volume 17, Number 5 (2017), 2825-2840.

Dates
Received: 15 August 2016
Revised: 18 February 2017
Accepted: 27 February 2017
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1510841484

Digital Object Identifier
doi:10.2140/agt.2017.17.2825

Mathematical Reviews number (MathSciNet)
MR3704244

Zentralblatt MATH identifier
06791385

Subjects
Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Keywords
$L^2$-Betti number acylindrical hyperbolicity matrix groups

Citation

Ji, Feng; Ye, Shengkui. Vanishing of $L^2$–Betti numbers and failure of acylindrical hyperbolicity of matrix groups over rings. Algebr. Geom. Topol. 17 (2017), no. 5, 2825--2840. doi:10.2140/agt.2017.17.2825. https://projecteuclid.org/euclid.agt/1510841484


Export citation

References

  • U Bader, A Furman, R Sauer, Weak notions of normality and vanishing up to rank in $L^2$–cohomology, Int. Math. Res. Not. 2014 (2014) 3177–3189
  • A Bak, $K$–theory of forms, Annals of Mathematics Studies 98, Princeton Univ. Press (1981)
  • A Bak, N Vavilov, Normality for elementary subgroup functors, Math. Proc. Cambridge Philos. Soc. 118 (1995) 35–47
  • M,E,B Bekka, A Valette, Group cohomology, harmonic functions and the first $L^2$–Betti number, Potential Anal. 6 (1997) 313–326
  • A Borel, The $L^2$–cohomology of negatively curved Riemannian symmetric spaces, Ann. Acad. Sci. Fenn. Ser. A I Math. 10 (1985) 95–105
  • F Dahmani, V Guirardel, D Osin, Hyperbolically embedded subgroups and rotating families in groups acting on hyperbolic spaces, Mem. Amer. Math. Soc. 1156, Amer. Math. Soc., Providence, RI (2017)
  • W Dicks, P,A Linnell, $L^2$–Betti numbers of one-relator groups, Math. Ann. 337 (2007) 855–874
  • B Eckmann, Lattices, $l_2$–Betti numbers, deficiency, and knot groups, Enseign. Math. 50 (2004) 123–137
  • M Ershov, A Jaikin-Zapirain, Property (T) for noncommutative universal lattices, Invent. Math. 179 (2010) 303–347
  • A,J Hahn, O,T O'Meara, The classical groups and $K$–theory, Grundl. Math. Wissen. 291, Springer (1989)
  • A,V Jategaonkar, Integral group rings of polycyclic-by-finite groups, J. Pure Appl. Algebra 4 (1974) 337–343
  • Y Kida, The mapping class group from the viewpoint of measure equivalence theory, Mem. Amer. Math. Soc. 916, Amer. Math. Soc., Providence, RI (2008)
  • T,Y Lam, Lectures on modules and rings, Graduate Texts in Mathematics 189, Springer (1999)
  • W Lück, $L^2$–invariants: theory and applications to geometry and $K$–theory, Ergeb. Math. Grenzgeb. 44, Springer (2002)
  • M Mimura, Superrigidity from Chevalley groups into acylindrically hyperbolic groups via quasi-cocycles, preprint (2015) to appear in J. Eur. Math. Soc.
  • M Olbrich, $L^2$–invariants of locally symmetric spaces, Doc. Math. 7 (2002) 219–237
  • D Osin, Acylindrically hyperbolic groups, Trans. Amer. Math. Soc. 368 (2016) 851–888
  • J Peterson, A Thom, Group cocycles and the ring of affiliated operators, Invent. Math. 185 (2011) 561–592
  • A,A Suslin, The structure of the special linear group over rings of polynomials, Izv. Akad. Nauk SSSR Ser. Mat. 41 (1977) 235–252 In Russian; translated in Math. USSR-Izv. 11 (1977) 221–238
  • L,N Vaseršteĭn, Stabilization for the classical groups over rings, Mat. Sb. 93(135) (1974) 268–295 In Russian; translated in Math. USSR-Sb. 22 (1974) 271–303